Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 4:35 PM EDT for Sampson County, Wayne County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2012, 4:35 PM EDT (20:35 UTC)
- Expired
- Mar 24, 2012, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:50 PM EDT | HAIL 1 | 5 N Salemburg, NC | HAIL FELL FOR ABOUT 7 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:38 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949
WUUS52 KRAH 242035
SVRRAH
NCC163-191-242115-
/O.NEW.KRAH.SV.W.0023.120324T2035Z-120324T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT SAT MAR 24 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 515 PM EDT
* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SALEMBURG...OR 15 MILES
NORTHWEST OF CLINTON...MOVING NORTHEAST AT 15 MPH. QUARTER SIZED
HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEWTON GROVE...HOBBTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3504 7866 3509 7867 3512 7864 3517 7863
3520 7865 3520 7863 3530 7858 3531 7854
3526 7849 3525 7841 3528 7831 3533 7826
3535 7817 3518 7812 3518 7816 3513 7816
3497 7859
TIME...MOT...LOC 2035Z 233DEG 15KT 3510 7857
$$
ELLIS3 follow-up statements
670
WWUS52 KRAH 242050
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SAT MAR 24 2012
NCC163-191-242115-
/O.CON.KRAH.SV.W.0023.000000T0000Z-120324T2115Z/
WAYNE NC-SAMPSON NC-
450 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN SAMPSON AND SOUTHWESTERN WAYNE COUNTIES...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTH
OF SALEMBURG...OR 14 MILES NORTHWEST OF CLINTON...MOVING NORTHEAST AT
15 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SPIVEY'S CORNER...
NEWTON GROVE...HOBBTON AND GRANTHAM.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3506 7861 3510 7863 3517 7863 3520 7865
3520 7863 3530 7858 3531 7854 3526 7849
3525 7841 3528 7831 3533 7826 3532 7824
3535 7817 3518 7812 3518 7816 3513 7816
3500 7852
TIME...MOT...LOC 2050Z 233DEG 15KT 3514 7851
$$
ELLIS015
WWUS52 KRAH 242104
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
504 PM EDT SAT MAR 24 2012
NCC163-191-242115-
/O.CON.KRAH.SV.W.0023.000000T0000Z-120324T2115Z/
WAYNE NC-SAMPSON NC-
504 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN SAMPSON AND SOUTHWESTERN WAYNE COUNTIES...
AT 501 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SPIVEY'S
CORNER...OR 14 MILES NORTHWEST OF CLINTON...MOVING NORTHEAST AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... NEWTON GROVE...HOBBTON
AND GRANTHAM.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3507 7857 3520 7865 3520 7863 3530 7857
3531 7854 3526 7849 3525 7841 3528 7831
3533 7826 3532 7824 3535 7817 3518 7812
3518 7816 3513 7816 3504 7850
TIME...MOT...LOC 2104Z 233DEG 15KT 3518 7845
$$
ELLIS514
WWUS52 KRAH 242111
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT SAT MAR 24 2012
NCC163-191-242121-
/O.EXP.KRAH.SV.W.0023.000000T0000Z-120324T2115Z/
WAYNE NC-SAMPSON NC-
511 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAMPSON AND
SOUTHWESTERN WAYNE COUNTIES EXPIRES AT 515 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3507 7857 3520 7865 3520 7863 3530 7857
3531 7854 3526 7849 3525 7841 3528 7831
3533 7826 3532 7824 3535 7817 3518 7812
3518 7816 3513 7816 3504 7850
TIME...MOT...LOC 2111Z 233DEG 15KT 3520 7842
$$
ELLISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:15 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 24, 4:15 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 415 PM EDT SAT MAR 24 2012 .SYNOPSIS... UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE UPPER LEVEL LOW. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 315 PM SATURDAY... ...UPDATED TO INCLUDE MENTION OF TORNADO WATCH FOR ALL OF CENTRAL NC THROUGH 11 PM THIS EVENING... OVERVIEW: A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY. THIS AFTERNOON AND TONIGHT: WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A 1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW. MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50 KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT. ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY. AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM. EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON... DECREASING TO CHANCE POPS OVERNIGHT. LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE VICINITY OF THE STALLED SURFACE COLD FRONT. SUNDAY AND SUNDAY NIGHT: IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING... INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE. HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL THREATS LIKELY REMAINING MARGINAL. WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY SEVERE HAIL FOR SUNDAY IN THE HWO. HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST TO MID/UPPER 50S SOUTHEAST. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 PM SATURDAY... ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE 40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY. HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S. STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF 15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS. HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 PM SATURDAY... ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW. ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN THE LOWER 50S. THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER 40S TO LOW 50S. FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 1250 PM SATURDAY... 24-HR TAF PERIOD: LINGERING MVFR STRATUS ACROSS THE AREA WILL MIX OUT BY 20 TO 21Z AS MID-LEVEL DRY AND CONVECTIVE MIXING SPREADS INTO THE AREA FROM THE WEST. FROM 20 TO 06Z...A SURFACE COLD FRONT WILL PROGRESS EAST INTO WESTERN NC IN ADVANCE OF A DEEP CLOSED CYCLONE MOVING SLOWLY SOUTHEASTWARD THROUGH THE TN VALLEY. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF NORTH AND SOUTH CAROLINA AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE LOW. THE STORMS WILL MOVE EAST ACROSS THE FORECAST THROUGH THIS EVENING. ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN PORTIONS OF THE FORECAST AREA...INCLUDING THE KGSO AND KINT TAF SITES THROUGH 8 PM THIS EVENING. AS SUCH WILL INTRODUCE A PERIOD OF THUNDER AT THESE TAF SITES. GIVEN CONSIDERABLE UNCERTAINTY IN THE EASTWARD EVOLUTION OF THESE STORMS...WILL NOT INCLUDE ANY MENTION OF STORMS EAST OF THE TRIAD AT THIS TIME. OUTSIDE OF CONVECTION...WINDS SHOULD REMAIN SOUTH-SOUTHWESTERLY BETWEEN 10 TO 12KTS THIS AFTERNOON AND EVENING AHEAD OF THE FRONT. BEYOND 06Z...CONVECTIVE LINE SHOULD BE MOVING EAST OF THE AREA WITH A LULL OVERNIGHT WITH LOSS OF DAYTIME HEATING. THE SURFACE COLD FRONT IS EXPECTED TO SLOW DOWN AS IT MOVES EAST INTO THE WESTERN PIEDMONT BETWEEN 06 TO 12Z. LOW-LEVEL MOISTURE POOLING COULD SUPPORT IFR TO LIFR STRATUS ALONG THE FRONT...WHILE AREAS REMAINING IN THE WARM SECTOR EAST OF THE FRONT COULD SEE AREAS OF FOG...POSSIBLY DENSE IN SOME SPOTS. EXPECT ANY FOG TO STRATUS TO LIFT BY 15Z SUNDAY WITH ISOLD TO SCATTERED SHOWERS/STORMS POSSIBLE ON SUNDAY AS THE UPPER LEVEL LOW MOVES EAST THROUGH THE CAROLINAS. I LOOKING AHEAD: OTHERWISE...VFR CONDITIONS WILL RETURN SUNDAY NIGHT WITH WEST TO EAST CLEARING. VFR CONDITIONS WILL DOMINATE THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE AREA FROM THE WEST IN THE WAKE OF THE UPPER LEVEL LOW. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...RTE LONG TERM...RTE AVIATION...CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 413 PM EDT SAT MAR 24 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 413 PM EDT SAT MAR 24 2012 ...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY UNLIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL... PRIMARILY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Special weather statement, Mar 24, 2:43 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT SAT MAR 24 2012
NCZ011-027-028-042-043-078-241930-
EDGECOMBE-HALIFAX-JOHNSTON-NASH-WAYNE-WILSON-
243 PM EDT SAT MAR 24 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAYNE...JOHNSTON...
NASH...WILSON...HALIFAX AND EDGECOMBE COUNTIES THROUGH 330 PM EDT...
AT 240 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE NORTH CAROLINA COASTAL
PLAIN...MOVING NORTHEAST AT 30 MPH. THE STRONGEST STORMS ARE
CURRENTLY ALONG AND JUST EAST OF THE I-95 CORRIDOR...WITH ISOLATED
SHOWERS AND STORMS TO THE WEST AROUND THE TRIANGLE AREA.
SOME LOCATIONS IMPACTED INCLUDE...ROCKY
MOUNT...GOLDSBORO...TARBORO...WILSON...AND SURROUNDING COMMUNITIES.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAIN.
DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3600 7740 3582 7735 3580 7747 3557 7782
3518 7783 3515 7790 3519 7801 3518 7816
3529 7831 3527 7850 3534 7853 3580 7830
3630 7794 3651 7790 3649 7764 3641 7754
3632 7757 3633 7744 3622 7738 3610 7722
TIME...MOT...LOC 1840Z 210DEG 28KT 3534 7812
22Special weather statement, Mar 24, 3:43 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT MAR 24 2012
NCZ078-242045-
WAYNE-
343 PM EDT SAT MAR 24 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 445 PM
EDT...
AT 343 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRANTHAM...OR ABOUT 10 MILES NORTHWEST OF MOUNT OLIVE...MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM...MAR-MAC...
AND...BROGDEN...GOLDSBORO...PIKEVILLE.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3534 7783 3518 7783 3515 7790 3517 7792
3517 7798 3519 7801 3518 7816 3521 7817
3522 7824 3529 7830 3532 7828 3535 7816
3542 7816 3559 7806 3559 7783 3542 7782
3540 7780
TIME...MOT...LOC 1943Z 230DEG 18KT 3528 7821
ELLISSpecial weather statement, Mar 24, 3:53 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT SAT MAR 24 2012
NCZ089-242100-
SAMPSON-
353 PM EDT SAT MAR 24 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 500
PM EDT...
AT 353 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF SPIVEY'S CORNER...OR ABOUT 14 MILES EAST OF
FAYETTEVILLE...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3503 7866 3509 7867 3512 7864 3512 7865
3517 7863 3520 7865 3520 7863 3525 7862
3531 7857 3531 7854 3526 7849 3526 7842
3529 7831 3522 7824 3520 7816 3515 7816
3501 7863
TIME...MOT...LOC 1953Z 252DEG 10KT 3509 7865
ELLISLocal storm report, Mar 24, 3:57 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 3 S ELM CITY 35.77N 77.86W
03/24/2012 M1.00 INCH WILSON NC AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL LASTED APPROXIMATELY 2
MINUTES
&&
EVENT NUMBER RAH1200115
NPSpecial weather statement, Mar 24, 4:04 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT SAT MAR 24 2012
NCZ028-242100-
EDGECOMBE-
404 PM EDT SAT MAR 24 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH
500 PM EDT...
AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINETOPS...OR ABOUT 10 MILES SOUTHWEST OF TARBORO...MOVING EAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TARBORO...
PRINCEVILLE...CONETOE.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR CENTRAL NORTH
CAROLINA.
&&
LAT...LON 3582 7735 3582 7739 3580 7743 3580 7747
3578 7749 3573 7772 3583 7775 3586 7783
3588 7782 3603 7745 3600 7743 3600 7740
3591 7734
TIME...MOT...LOC 2004Z 249DEG 14KT 3579 7763
22Special weather statement, Mar 24, 4:12 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT SAT MAR 24 2012
NCZ088-089-242115-
CUMBERLAND-SAMPSON-
412 PM EDT SAT MAR 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 515 PM EDT...
AT 412 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTHWEST OF ROSEBORO...OR ABOUT 15 MILES NORTH OF ELIZABETHTOWN...
MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROSEBORO...SALEMBURG...
CLINTON.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3485 7850 3484 7879 3502 7883 3516 7816
3509 7817 3508 7815 3505 7815 3489 7814
3479 7817 3478 7818 3475 7840
TIME...MOT...LOC 2012Z 225DEG 17KT 3485 7859
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 12:32 AM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Mar 24, 1:08 PM EDT | Special Weather Statement | RAH | Sampson | 52 min |
| Mar 24, 2:43 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Johnston, Nash, Wayne, Wilson | 47 min |
| Mar 24, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 43 min |
| Mar 24, 3:43 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| Mar 24, 3:53 PM EDT | Special Weather Statement | RAH | Sampson | 67 min |
| Mar 24, 4:04 PM EDT | Special Weather Statement | RAH | Edgecombe | 56 min |
| Mar 24, 4:12 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Mar 24, 4:14 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 46 min |
| Mar 24, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 39 min |
| Mar 24, 4:40 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 95 min |
| Mar 24, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 59 min |
| Mar 24, 5:24 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 81 min |
| Mar 24, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 87 min |
| Mar 24, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 53 min |
| Mar 24, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 83 min |
| Mar 24, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 62 min |
| Mar 24, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 59 min |
| Mar 24, 6:23 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Mar 24, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 97 min |
| Mar 24, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 51 min |
| Mar 24, 6:37 PM EDT | Special Weather Statement | RAH | Wayne | 53 min |
| Mar 24, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 84 min |
| Mar 24, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 38 min |
| Mar 24, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 61 min |
| Mar 24, 7:17 PM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 2 hr |
| Mar 24, 7:24 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Mar 24, 7:25 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 65 min |
| Mar 24, 7:27 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 78 min |
| Mar 24, 7:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 64 min |
| Mar 24, 7:58 PM EDT | Areal Flood Advisory | RAH | Alamance | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.